Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 35, NWS Norman, OK

July 16, 1997Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 16, 1997, 7:45 PM CDT for Kay County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1997, 7:45 PM CDT (00:45 UTC)
Expired
Jul 16, 1997, 9:45 PM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Kay County, OK

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 170053
FFWOKC
OKC071-170245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  945 PM CDT
FOR THE FOLLOWING LOCATION...
 
IN NORTHEAST OKLAHOMA
 
   ...NORTHWESTERN KAY COUNTY
 
AT 745 PM RADAR INDICATED THAT RAINFALL AMOUNTS ARE APPROACHING 5 INCHES
IN A SMALL AREA OF KAY COUNTY NEAR THE KANSAS STATE LINE NORTH OF
BRAMAN. THIS RAINFALL HAS OCCURRED IN THE PAST 2 TO 3 HOURS AND WILL
PRODUCE FLOODING OF POORLY DRAINED AND LOW LYING AREAS. THE THUNDERSTORM
COMPLEX PRODUCING THIS RAIN IS NOW MOVING TOWARD THE SOUTHEAST AT 10 TO
20 MILES AN HOUR.
 
MOTORISTS ARE REMINDED NOT TO DRIVE INTO FLOWING WATER...OR WATER OF
UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:43 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 16, 3:43 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED JUL 16 1997

MCV CONTS TO MOVE SLOWLY EWD ACRS NRN OK THIS AFTN. WILL CONTINUE WITH
POPS FOR NCNTRL AND CNTRL ZONES FOR THIS EVENING BASED ON THIS FTR.
MORE CONVECTION HAS DVLPD OVR THE HIGH PLAINS OF CO. WITH NWLY UPR FLO
PREVAILING WILL OPT TO KEEP LO POPS IN THE NW. NGM/ETA S/W NOW OVER SRN KS
SWD ACRS OK AS UPR STRETCHES EWD INTO THE CNTRL PLAINS. WITH MOIST AMS RMNG
IN PLACE AND HOT TMPS EXPECTED TO CONT CUD SEE SCT TSTMS DVLP WITH THIS
FTR THUS WILL INCLUDE LO POPS FOR THURSDAY AND THURSDAY NIGHT MOST AREAS.
BY FRIDAY THIS FTR IS PROGGED TO CONT SWD INTO SRN OK AND WILL LIMIT POPS
TO SRN PTNS OF THE FA.

FCSTID = 02

OKC   71  95  71  94 /  10  20  20  20
HBR   71  99  71  98 /  10  10  10  20
SPS   71 100  72  99 /  10  10  10  20
GAG   67  98  67  98 /  20  20  20  10
PNC   76  97  76  96 /  20  20  10  10
DUA   72  96  72  95 /  10  10  10  20

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:30 PM CDTSevere Thunderstorm WarningOUNKay60 min
Jul 16, 8:03 PM CDTSevere Thunderstorm WarningOUNGrant42 min
Jul 16, 8:32 PM CDTTornado WarningOUNGrant, Kay28 min
Jul 16, 9:02 PM CDTSevere Thunderstorm WarningOUNKay, Noble28 min
Jul 16, 9:48 PM CDTFlash Flood WarningOUNKay117 min
Jul 17, 3:09 AM CDTFlash Flood WarningOUNKay3 hr
Jul 17, 6:20 AM CDTFlash Flood WarningOUNKay, Noble3 hr
Jul 17, 9:33 AM CDTFlash Flood WarningOUNKay, Noble3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.